What is Otrivine Extra Dual Relief Nasal Spray?
Otrivine Extra Dual Relief Nasal spray is used to treat nasal congestion and runny nose caused by the common cold. Each application delivers a measured dose of the active ingredients, Ipratropium Bromide and Xylometazoline Hydrochloride) which helps to relieve symptoms of congestion, runny nose, sinus pressure and sneezing.
What causes blocked and runny noses?
Blocked and runny noses that are not caused by an allergic reaction (also known as non-allergic rhinitis) are caused by inflammation that is usually the result of swollen blood vessels and a build-up of fluid in the tissues of the nose. This swelling blocks the nasal passages and stimulates the mucus glands in the nose, which results in the typical symptoms of a blocked or runny nose. There are several possible causes for blocked and runny noses including:
- Viral infections – Such as a cold, which attacks the lining of the nose and throat
- Environmental factors – Such as extreme temperatures, humidity or exposure to noxious fumes, such as smoke
- Hormone imbalances – such as during pregnancy or puberty
- Hormone-containing medicines – such as HRT or the contraceptive pill
How does Otrivine Extra Dual Relief work?
Otrivine Extra Dual Relief Nasal Spray uses a combination of two active ingredients:
- Xylometazoline Hydrochloride - A decongestant that shrinks blood vessels in the nasal passages to relieve congestion
- Ipratropium Bromide – dilates (enlarges) airways in the lungs and prevents the secretion of mucus in the nose
Both of these ingredients work together to help ease congestion and make breathing easier when you are suffering from a cold.
How to use this product?
Always use this medicine exactly as described in the patient information leaflet or as described by a doctor or pharmacist. Seek advice if you are unsure about how to use this product or if it is suitable for you.
The recommended adult dose is:
One puff in each nostril, as required up to 3 times a day for 7 days, leaving at least 6 hours between 2 doses. Do NOT exceed 3 applications a day into each nostril.
It is recommended that you stop treatment with Otrivine Extra Dual Relief Nasal Spray, as soon as your symptoms improve, even if it is after less than 7 days to minimise the risk of adverse reactions.
If you think the effect of this medicine is too strong or too weak, consult your doctor or pharmacist.
Instructions for use
- Always blow you nose before using the nasal spray
- Remove the dust cap
- Do NOT cut the nozzle, the metered-dose spray is ready before use
- Before the first application, prime the pump by pumping 4 times. Once primed the pump will remain ready for use through regular daily treatment periods. Should the spray not be ejected during use or if the product has not been used for longer than 6 days, the pump will need to be reprimed with 4 pumps as initially performed.
- Hold the bottle upright
- Bend your head forward, slightly
- Close one nostril by placing your finger against the side of your nose and insert the spray tip into the other nostril
- Press the pump quickly whilst inhaling through the nose.
- Repeat this procedure in the other nostril
You should notice a difference within 5-15 minutes.
Avoid spraying this product in or around the eyes. If contact occurs, rinse thoroughly with cold water. Your vision may become temporarily blurred and the eye irritated, painful and red. If this happens, contact your doctor for advice.
If you use more Otrivine than you should
Seek immediate medical attention, especially if used by a child as they are more likely to develop adverse effects than adults.
Symptoms of overdose include:
- Severe dizziness
- Severely lowered body temperature
- Slow heartbeat
- Rapid heartbeat
- Impaired breathing
- Dry mouth
- Difficulties focusing your eyes
When NOT to use Otrivine Nasal Spray
Do NOT give this product to children who are younger than 18 years of age or the elderly over 70 years of age and do NOT use if you are allergic to any of the ingredients in this product (see ingredients tab for full list) or if you:
- Are allergic to atropine or similar substances
- Had your pituitary gland removed by surgery carried out through the nose
- Have had brain surgery where the operation was carried out through the nose or mouth
- Suffer from glaucoma (increased pressure in the eye)
- Have a very dry nose (inflammatory nasal dryness, rhinitis sicca)
Talk to your doctor or pharmacist before using this product if you suffer from:
- Heart Disease (e.g. long QT syndrome)
- Raised blood pressure
- An overactive thyroid gland (hyperthyroidism)
- Difficulty in urinating and/or an enlarged prostate gland
- Narrow-angle glaucoma (sudden build-up of pressure in the eye)
- A tendency to have nosebleeds
- Obstruction of the gut (small intestine)
- Cystic fibrosis
- Benign tumour of the adrenal gland that produces high amounts of adrenaline and nor-adrenaline or a particular sensitivity to adrenaline or nor-adrenaline as you may experience dizziness, tremor, rapid heart rate, raised blood pressure and sleeplessness
Like all medicines, Otrivine can cause side effects, although not everybody will experience them.
Stop using Otrivine Extra Dual Relief Nasal Spray and seek medical help immediately if you have any of the following symptoms:
- Palpitations and increased heart rate - Affects less than 1 in 100 people
- Signs of an allergic reaction - Such as difficulty breathing, speaking or swallowing, swelling of the face, lips, tongue or throat; severe itching of the skin, with a red rash or raised bumps
- Disturbances in vision – Including blurred vision, worsening of glaucoma or increased pressure in the eye
Common mild side effects include:
- Nose bleeding
- Nasal dryness
- Discomfort in the nose
- Dry mouth
- Altered taste sensation
See patient information leaflet for full information about the potential side effects caused by this product.
This product is a medicine; make sure to speak to your doctor or Chemist 4 U pharmacist before taking this product if you have an underlying medical problem or are taking any other medicine or complementary therapy. If your symptoms get worse or continue after taking this product, contact us or your doctor. For medical services in your area, please refer to https://www.nhs.uk
If you are pregnant, trying to become pregnant, or breastfeeding, speak to your doctor or our pharmacist before taking this product. If you suffer from any allergies, ask your doctor or our pharmacist if this medicine is right for you.
Store all medicines out of sight and reach of children.
Please read the included leaflet carefully before using this product.
Please contact your GP if appropriate regarding this product.
Helpful Advice on Medication Restrictions & Addiction
For further information on our medication restrictions policy, please click here.
If you are concerned about addiction to 'over the counter' medication, we urge you to visit the below links for professional help and advice:
The active substances are xylometazoline hydrochloride and ipratropium bromide.
1 ml contains 0.5 mg xylometazoline hydrochloride and 0.6 mg ipratropium bromide.
1 puff contains 70 micrograms xylometazoline hydrochloride and 84 micrograms ipratropium bromide.
The other ingredients are disodium edetate, glycerol (85%), purified water, sodium hydroxide and hydrochloric acid.
Do I Have Hay Fever or a Cold?
It’s the middle of summer and you’re sniffing and sneezing and, frankly, feeling a bit gross.
But what’s going on here? Have you picked up an uncomfortable Summer cold, or are you suffering with hay fever?
There are a couple of ways to figure out what’s giving you the sneezes and the coughs, so let’s take a look at each condition and how you can tell them apart.
What Are the Best Cold and Flu Medicines for Me?
When you feel the effects of the common cold or flu, which you will as there’s no cure and it is contagious, you will be looking for relief from the symptoms. These include a blocked or a runny nose, a sore throat, sneezing, a headache, a raised temperature, or a cough. The good news is, there is a wide range of treatments out there that will help provide relief for these symptoms and help you get over the cold or flu.
10 Ways to Avoid Catching the Office Cold
You can’t get sick. You tell yourself this every year as you’re stocking up on vitamin C and hand sanitiser gel, you absolutely cannot get sick. And yet you do.
That's why we’ve asked our very own registered pharmacist, Shamir Patel, for some tips and tricks that will help you to make it through the winter months without catching the office cold.
Ask a Pharmacist
Didn't find the answer you were looking for? Submit a private question to be answered by one of our qualified UK pharmacists.
Free UK Delivery on all orders over £30 - Delivery within 3-5 working days
Standard UK Delivery - £2.95 - Delivery within 3-5 working days
Please Note: These prices are shown as a guide only. All delivery times are approximate but have been obtained in good faith.
All our items are sent completely discreet for your peace of mind.
This means the packaging is plain, there is no mention of what product is inside your package and there is no mention of Chemist 4 U either.
We respect that many of our products are of a sensitive nature - this is why we take every step to keep your purchases private.
Customers can read our full returns policy by clicking here